Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Charleston, SC

August 25, 2002Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 25, 2002, 3:41 PM EDT for Dorchester County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2002, 3:41 PM EDT (19:41 UTC)
Expired
Aug 25, 2002, 4:15 PM EDT
In force
34 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS52 KCHS 251941
SVRCHS
SCC035-252015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 415 PM EDT.

* AT 341 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH
  OF REEVESVILLE...OR ABOUT 6 MILES SOUTHWEST OF SAINT GEORGE...
  MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARLEYVILLE.
  DORCHESTER.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3322 8068 3309 8066 3306 8036 3321 8038

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:25 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 25, 2:25 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SUN AUG 25 2002

ZFP:
UNSETTLED WX PATTERN EVOLVING AS MID AND UPPER LVL ENERGY DIVES SE
FROM THE NRN PLAINS INTO THE MISSISSIPPI VALLEY REGION CUTTING OFF
LOW PRES ACROSS THE TENNESSEE REGION...THUS PLACING OUR CWFA IN A
FAVORABLE LOCATION FOR SEASONABLY MODERATE DYNAMICS ALONG WITH A
DEEP AND MOIST SLY FLOW.

OVERALL...THE BEST DYNAMICS AND LOWER LVL MOISTURE CONVERGENCE WILL
EXTEND FROM SOUTH CAROLINA NWD THROUGH TUE AND OUR ZONE PACKAGE WILL
HAVE SOMEWHAT HIGHER POPS FOR OUR NRN ZONES THROUGH THIS TIME
PERIOD. WEAKER DISTURBANCES AROUND THE BASE OF THE CUT-OFF WILL BE
MORE DIFFICULT TO PINPOINT AS THE 12Z MODELS DO INDICATE SUBTLE
TIMING AND PLACEMENT DIFFERENCES.

TONIGHT...DECENT UVM AND UPPER DIFFLUENCE PROGGED WITH A REGION OF
HIGH THETA AIR TUGGED NWD ALG THE COAST AS THE MID/UPPER LVL FLOW
BACKS. THERE APPEARS TO BE A HEAVY RNFL THREAT TONIGHT MAINLY N
OF NBC. ADDITIONAL HEAVY RFNL IS PSBL AT TIMES THROUGH MID WEEK.
OF PARTICULAR INTEREST IS ON TUE...WHERE OUR FA IS UNDER THE RIGHT
REAR QUAD OF A 60 KT UPPER LVL JET. ALL MODELS SHOW GOOD AGREEMENT
ON THIS FEATURE. OUR REGION IS JUST TOO DRY TO CONSIDER A FFA
AT THIS TIME...BUT DO PLAN ON MENTIONING HEAVY RAIN AT TIMES.

LATER IN THE WEEK...THE QUASI-STATIONARY CUT-OFF WEAKENS TO A
SHEAR AXIS WHILE ATLC HIGH PRES BUILDS IN FROM THE E. WILL FCST A
RETURN TO PARLTY CLOUDY SKIES WED-THU WITH 30 POPS AND WILL LOWER
POPS FRI-SUN TO ONLY A SLGT CHC.

CWF:
TROF INLAND WITH HIGH PRES TO THE SE WILL KEEP S TO SW WINDS
ACRS MARINE ZONES THRU MID WEEK. EXPECT SPEEDS 10 TO 15 KT EARLY
INCREASING TO 15 KT THRU MON AND MUCH OF TUE W/GUST NR 20 KT. WILL
NOT HAVE ANY HEADLINES THOUGH WITH SEAS 3 TO 4 FT...OFFSHORE UP
TO 5 FT UNTIL EARLY WED.

PRELIM NUMBERS:
CHS   74  88  74  86 /  60  50  40  50
SAV   74  89  73  87 /  50  50  40  50
CHL   76  85  77  84 /  60  50  40  50
NBC   74  89  74  86 /  60  50  40  50
RBW   74  89  72  86 /  60  50  40  50
MHP   74  89  72  87 /  50  50  40  50

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, Aug 25, 3:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
332 PM EDT SUN AUG 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    4 SE COTTAGEVILLE         SC   WIND DAMAGE
08/25/02   COLLETON                       TREES DOWNED ACROSS POWER
                                          LINES REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:38 AM EDTSpecial Marine WarningCHS97 min
Aug 25, 2:13 AM EDTSpecial Marine WarningCHS32 min
Aug 25, 3:10 PM EDTSevere Thunderstorm WarningCHSColleton35 min
Aug 25, 5:07 PM EDTSpecial Marine WarningCHS53 min
Aug 25, 5:33 PM EDTSpecial Marine WarningCHS57 min
Aug 25, 5:41 PM EDTSpecial Marine WarningCHS49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.